Alert archive / New York / Special Marine Warnings in 2019
Special Marine Warning 21, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jun 13, 2019, 5:51 PM EDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2019, 5:51 PM EDT (21:51 UTC)
- Expired
- Jun 13, 2019, 7:15 PM EDT
- In force
- 84 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Buffalo radar (KBUF), 111 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306
WHUS51 KBUF 132151
SMWBUF
LOZ043-063-132315-
/O.NEW.KBUF.MA.W.0021.190613T2151Z-190613T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
551 PM EDT Thu Jun 13 2019
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from Hamlin Beach to Sodus Bay...
* Until 715 PM EDT.
* At 550 PM EDT, a strong thunderstorm was located 7 nm west of
Ontario Beach, or 35 nm west of Sodus Bay, moving northeast at 20
knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Irondequoit Bay, Ontario On The Lake and Ontario Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4327 7772 4327 7779 4331 7781 4332 7787
4333 7787 4363 7731 4363 7697 4324 7697
4323 7703 4325 7711 4324 7734 4320 7756
TIME...MOT...LOC 2150Z 241DEG 22KT 4322 7777
HAIL...<.75IN
WIND...>34KTS
$$
JJR2 follow-up statements
788
FZUS71 KBUF 132233
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
633 PM EDT Thu Jun 13 2019
LOZ043-063-132315-
/O.CON.KBUF.MA.W.0021.000000T0000Z-190613T2315Z/
633 PM EDT Thu Jun 13 2019
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 PM EDT...
For the following areas...
Lake Ontario from Irondequoit Bay to Sodus Bay...
At 632 PM EDT, a strong thunderstorm was located near Ontario On The
Lake, or 22 nm west of Sodus Bay, moving northeast at 20 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Irondequoit Bay and Ontario On The Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4328 7757 4340 7751 4361 7709 4363 7697
4324 7697 4323 7703 4325 7711 4324 7734
4320 7756
TIME...MOT...LOC 2232Z 241DEG 22KT 4334 7746
HAIL...<.75IN
WIND...>34KTS
$$
JJR017
FZUS71 KBUF 132306
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
706 PM EDT Thu Jun 13 2019
LOZ043-063-132315-
/O.EXP.KBUF.MA.W.0021.000000T0000Z-190613T2315Z/
706 PM EDT Thu Jun 13 2019
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 715 PM EDT...
The affected areas were...
Lake Ontario from Irondequoit Bay to Sodus Bay...
The thunderstorm has weakened and no longer poses a significant
threat to boaters.
LAT...LON 4328 7757 4340 7751 4361 7709 4363 7697
4324 7697 4323 7703 4325 7711 4324 7734
4320 7756
TIME...MOT...LOC 2305Z 241DEG 22KT 4343 7723
$$
JJRWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 13, 3:49 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 13, 3:49 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
349 PM EDT Thu Jun 13 2019
.SYNOPSIS...
A deepening storm system that will slowly pass to our west and north
will produce widespread showers today into Friday morning. Gusty
winds in the wake of this system will help to gradually dry us out
Friday afternoon....but unfortunately more showers can be expected
during the upcoming weekend. This will especially be the case on
Sunday when a cold front will temporarily stall over the region.
&&
.NEAR TERM /THROUGH FRIDAY/...
Regional radar is depicting multiple areas of showers and some
thunderstorms rotating around an upper level trough this afternoon.
Unsettled conditions will continue across western and north central
NY through Friday morning with gusty westerly winds through
Friday.
A negatively tilted mid-level trough is centered over the Great
Lakes region while surface low pressure spans southern Ontario this
afternoon. Showers will continue to move northward across western
and north central NY through the afternoon. Partial clearing is
behind these showers and ahead of a cold front that is along a line
from western Lake Erie to southern Indiana. Southwest flow,
dewpoints in the mid 50's and upper level divergence from a passing
100kt 300mb jet has led to thunderstorm development across eastern
Ohio and western Pennsylvania. The cyclonic flow across the Great
Lakes basin will allow this activity to move into western NY late
this afternoon through early evening. While breaks in the cloud
cover will help with increase destabilization, the best shear is
displaced to the east of the marginal instability. A few
thunderstorms are expected however updrafts will be weak. Winds
gusts of 30-40 mph and pea size hail is possible. Rainfall amounts
of 0.25-0.5 inches are expected through this afternoon with higher
amounts in thunderstorms.
The cold front will enter the region tonight and occasional
showers will continue. Moisture will linger across the higher
elevations across western NY and east of Lake Ontario which is
where the best chance of showers will be overnight. The
southwest winds will become westerly behind the frontal passage
by Friday morning. Winds will increase shortly after daybreak
and wind gusts of 30-35 mph are expected across western and
north central NY. Clouds will erode from west to east through
the day with high temperatures reaching the low to mid 60's
across the higher elevations to the upper 60's to low 70's
across the lake plains.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/...
Sharp upper level trough will be centered from James Bay to northern
Ontario on Friday night. Multiple shortwaves will be rotating around
the upper trough. Lead shortwave slides into western Quebec late
Friday night while another shortwave and increasing upper level jet
bring showers to the central Great Lakes. Main sfc front Friday
night will reside from western Quebec to the Upper Mississippi River
valley. Though mid clouds thicken across the forecast area,
strongest moisture advection and convergence closer to sfc low stay
north of here in Quebec, so think though a few light showers could
occur closer to Lake Ontario and perhaps far western NY, most of the
area remains dry. Lows will be in the 50s.
Cloudy day on Saturday though still staying on breezy side as sw
winds gust to 30 mph, possibly higher over the Niagara Frontier if
there is any thinning in the overcast. Will keep pops mainly slight
chance for Saturday morning, then increase pops later as the front
and moisture advection ramps up in the afternoon and early evening.
Likely pops for showers Saturday night still look on track as sfc
front and axis of deep moisture transport/advection slides across
western New York to the Finger Lakes region. Majority of models then
indicate while main focus for showers slips just south of Niagara
Frontier to east of Lake Ontario, a secondary wave of low pressure
(tied to shortwave currently heading across WY) rides along sfc
front late Saturday night into Sunday morning which may enhance
showers over Southern Tier toward the Finger Lakes. Some instability
closer to the front, though majority of even elevated instability is
forecast to remain back upstream over the Ohio Valley. Heavy rain
possible with PWATS by that time over 1.5 inch along the boundary on
the nose of a 35-40 kt low-level jet. Maybe another lull, even over
the Southern Tier later during the day on Sunday.
Then, yet another shortwave in this very active pattern will bring
another round of showers and possible thunderstorms from especially
western NY toward the Finger Lakes Sunday night, expanding into
north central NY on Monday. Likely pops look appropriate with that
system closer to the Southern Tier in better proximity of the
stalled out frontal boundary.
Temperatures for the weekend should be reasonable, with highs mostly
in the lower 70s. Could end up a bit cooler on Sunday though with
front/more showers more over the region, especially north of the
front toward Lake Ontario. Temperatures on Monday will be highly
dependent on extent of clouds and showers. 70s will work for now,
though later adjustments may be needed.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
After the unsettled weather of the three days leading up to this
period...it still looks as if a relative break will ensue for
Tuesday and Wednesday as a wedge of surface-based ridging and
associated drier air builds across our region. While some isolated
to widely scattered showers cannot be completely ruled out...mainly
dry weather should predominate through Wednesday.
Unfortunately...current indications are that more unsettled
conditions will make a return by Thursday...as the medium range
models are in general agreement on another disturbance/possible
attendant surface wave passing near or over our region near the end
of the period. This should result in renewed chances for showers as
we push closer to the end of the work week.
With respect to temperatures...daytime highs should average out near
normal levels in the 70s throughout this period...while nightly lows
will mostly be in the mid to upper 50s...or a little above normal for
mid-June.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A dynamic system will bring multiple rounds of showers to the
terminals through Friday morning. As of 18z, the biggest threat to
the terminals are weak thunderstorms that have developed across
eastern Ohio and western Pennsylvania this afternoon. These will
move into western NY however be widely scattered. -TSRA was added to
KJHW and may need to be added to KIAG and/or KBUF through the
afternoon. Any activity will dissipate into the early evening hours
and showers will then take over through the night period. A mix of
MVFR and VFR cigs are expected across the terminals through the
afternoon. MVFR and even IFR cigs will stay in place after 4z.
A cold front will cross the terminals tonight and winds will rapidly
pick up after daybreak Friday. Southwest-west winds with gusts 30-35
kts are expected through the early afternoon especially across
western NY. Clouds and showers will linger the longest at KART and
winds will not be as strong.
Outlook...
Friday through Sunday...VFR to MVFR in scattered showers.
Monday and Tuesday...VFR to MVFR in scattered showers and
thunderstorms.
&&
.MARINE...
A slow moving area of low pressure over southern Ontario drifts
to the Ottawa Valley by daybreak Friday then slides across
southern Quebec on Friday while gradually weakening. This will
set the stage for some relatively strong winds on both lakes
late Tonight through good part of Friday.
Light winds currently will become southwest later tonight and
increase to 15-20 kts initially on Lake Erie and by daybreak
Friday on Lake Ontario. Winds will become west and increase
further Friday morning, with winds increasing to 20 kts on Lake
Erie and up to 25 kts on Lake Ontario. Winds diminish late
Friday afternoon and evening as the system weakens. Small craft
advisories have been issued for all marine areas, including the
Niagara River.
Looking ahead, strong and gusty sw winds up to 20 kts with higher
gusts are expected on Saturday ahead of a approaching front. Looks
likely that we will need additional Small Craft advisories for
portions of the weekend.
&&
.TIDES/COASTAL FLOODING...
A deepening area of low pressure will pass to the west and north of
Lake Ontario today and tonight...then will exit across southern
Quebec on Friday. Winds in the wake of this winter-like storm system
will become westerly and increase to 15 to 30 knots.
The significant freshening of the winds will couple with strong cold
advection to support a substantial increase in wave heights during
the day Friday. Winds will then subside from west to east late
Friday and Friday night...as high pressure will nose north from the
Mid Atlantic region.
The combination of the increased wave action and record high lake
levels will lead to flooding along the south shore of Lake Ontario
on Friday. A Lakeshore Flood Warning is in effect as outlined below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from 10 AM to 10 PM EDT Friday for
NYZ003>007.
Lakeshore Flood Warning from 8 AM to 5 PM EDT Friday for
NYZ001-002.
MARINE...Small Craft Advisory from 6 AM to 10 PM EDT Friday for LEZ020.
Small Craft Advisory from midnight tonight to 10 PM EDT
Friday for LEZ040-041.
Small Craft Advisory from 6 AM to 6 PM EDT Friday for
LOZ030.
Small Craft Advisory from 4 AM to 8 PM EDT Friday for
LOZ042-043.
Small Craft Advisory from 6 AM to 10 PM EDT Friday for
LOZ044-045.
&&
SYNOPSIS...HSK/RSH
NEAR TERM...HSK/RSH
SHORT TERM...JLA
LONG TERM...JJR
AVIATION...HSK
MARINE...JLA
TIDES/COASTAL FLOODING...RSH/HSKHazardous weather outlook, Jun 13, 2:45 PM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 245 PM EDT Thu Jun 13 2019 NYZ008-010>014-020-021-141845- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus- Allegany- 245 PM EDT Thu Jun 13 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-141845- Niagara-Orleans- 245 PM EDT Thu Jun 13 2019 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 8 AM TO 5 PM EDT FRIDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-141845- Monroe- 245 PM EDT Thu Jun 13 2019 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 10 AM TO 10 PM EDT FRIDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>007-141845- Wayne-Northern Cayuga-Oswego-Jefferson- 245 PM EDT Thu Jun 13 2019 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 10 AM TO 10 PM EDT FRIDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-085-141845- Chautauqua-Southern Erie- 245 PM EDT Thu Jun 13 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-141845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 245 PM EDT Thu Jun 13 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jun 13, 5:28 PM EDT, 23 minutes before
Special Weather Statement National Weather Service Buffalo NY 528 PM EDT Thu Jun 13 2019 NYZ002-003-011-132215- Orleans-Genesee-Monroe- 528 PM EDT Thu Jun 13 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORLEANS...MONROE AND NORTHEASTERN GENESEE COUNTIES... At 526 PM EDT, a strong thunderstorm was located near Brockport, moving northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Rochester, Greece, Irondequoit, Chili, Brockport, Hilton, Webster, Brighton, Gates-North Gates, Le Roy, Spencerport, Churchville, Holley, Riga, Clarendon, Charlotte, Bergen, Strong Memorial Hospital, North Chili and Rochester International Airport. This includes Interstate 90 near exit 47. Welch
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:42 AM EDT | Lakeshore Flood Watch | BUF | Cayuga, Jefferson, Monroe, Niagara, Orleans, Oswego and 1 more | 11 hr |
| Jun 13, 1:46 PM EDT | Small Craft Advisory | BUF | 54 hr | |
| Jun 13, 2:33 PM EDT | Lakeshore Flood Warning | BUF | Cayuga, Jefferson, Monroe, Niagara, Orleans, Oswego and 1 more | 31 hr |
Nearby
Special Marine Warnings in New York, 2019Every special marine warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.